Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 301, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 8, 2018, 4:02 PM EDT for Fannin County, Gilmer County, Murray County, Georgia. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 8, 2018, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fannin County, GA, Gilmer County, GA, Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 145 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:15 PM EDT | TSTM WND DMG | 3 W Epworth, GA | REPORT OF A TREE DOWN NEAR THE INTERSECTION OF MACEDONIA CHURCH RD AND MADOLA RD |
| Aug 8, 4:15 PM EDT | TSTM WND DMG | 3 W Epworth, GA | REPORT OF A TREES DOWN NEAR THE INTERSECTION OF MACEDONIA CHURCH RD AND MADOLA RD, AS WELL AS THE 2700 BLOCK OF MADOLA RD. |
| Aug 8, 4:20 PM EDT | TSTM WND DMG | 1 Se Epworth, GA | CONFIRMED REPORTS OF A TREE DOWN ON A HOUSE ON THE SE SIDE OF EPWORTH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WUUS52 KFFC 082002
SVRFFC
GAC111-123-213-082030-
/O.NEW.KFFC.SV.W.0301.180808T2002Z-180808T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
402 PM EDT WED AUG 8 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Murray County in northwestern Georgia...
Western Gilmer County in north central Georgia...
Northwestern Fannin County in north central Georgia...
* Until 430 PM EDT.
* At 402 PM EDT, severe thunderstorms were located along a line
extending from near Cohutta Wilderness to Fort Mountain State Park,
moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay, Crandall,
Talona, Tails Creek, Ramhurst, Jones Mill, Higdon, Cohutta
Wilderness, Epworth, Conasauga Lake, Cherry Log, Mountaintown, Fort
Mountain State Park, Colwell, North Georgia Speedway and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8424 3456 8450 3456 8451 3467 8486
3499 8470
TIME...MOT...LOC 2002Z 269DEG 23KT 3496 8462 3477 8470
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:38 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 8, 3:38 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 338 PM EDT Wed Aug 8 2018 .SHORT TERM /Tonight through Thursday Night/... While weak surface high pressure is in control, there is plenty of showers and thunderstorms across TN down through north AL moving eastward this afternoon. This is all in association with a shortwave/weak troughing in the mid-levels. There is plenty of available instability and moisture across our region, thus we anticipate this activity to move through north GA through the remainder of the afternoon/evening. While the effective shear is weak, it might be enough to see an organized line develop. Based on the cold pools and looking at Q vectors analysis, if a line develops late this afternoon, the outflows could drive a faster storm motion further to the SE. This would then bring some of the activity across east central GA later this evening. We will have to monitor the mesoanalysis as we progress through the afternoon. Given this, there is still quite a bit of uncertainty in regards to storm coverage and timeline. Storms could become strong to severe with damaging winds, frequent lightning, small hail and heavy rain being the main impacts. Most of the activity should shift east of the area by tonight. A brief reprieve in precipitation activity is expected overnight with afternoon showers and thunderstorms expected again tomorrow afternoon/evening. A front draped across KY will try to drop south Thursday night, eventually becoming stalled along the northern tier of GA Friday morning. Temperatures will be hot and humid again Thursday afternoon with heat indices around 101-104 in SE GA, just below heat advisory criteria. 26 .LONG TERM /Friday through Wednesday/... The long term period begins with a broad trough over the eastern US and higher pressure to our south, putting us in nearly zonal flow with a front draped across the area. This front will provide forcing for showers and thunderstorms in the afternoon and evening across the area. While the front lingers and stalls across the area, a developing shortwave to our west on Friday will push into the area on Saturday/Sunday. The additional forcing leading will likely lead to more widespread showers and thunderstorms in the afternoon and evening on Saturday and Sunday. Meanwhile, a pocket of energy moving through the base of the aforementioned trough will eventually become a cutoff low centered over the Ohio Valley on Sunday, pushing a cold front across the area most likely on Monday/Tuesday. Instability will also be present every afternoon/evening leading to chance and likely pops across the area through Monday. PWATS through that time frame are forecast to be in the 1.7 to 2 inch range, so heavy rain will also be possible with any storms in addition to damaging wind gusts and frequent lightning. Although there are still timing differences between the GFS and ECMWF on the frontal passage, eventually that front pushes through the area and brings in some drier air. The GFS is just slightly faster than the ECMWF, pushing the drier air in on Monday afternoon opposed to much later on Monday into Tuesday. Overall, Tuesday and Wednesday are shaping up to be the "driest" days of the extended, especially for northern areas. PWATs are even forecast to dip below 1 inch as the drier air filters into the area! Temperatures through the extended will be near average with highs in the upper 80s to lower 90s across much of the area with lows in the uppers 60s and lower to mid 70s. Reaves && .AVIATION... 18Z Update... VFR conditions to start the TAF period with CU building across the region. Most shower and thunderstorm activity across north GA will shift east and south eventually. The timeline for the best chance of thunderstorms for the metro will be between 20-00Z with AHN holding on a bit longer as the bulk of the precipitation moves east this evening. MCN and CSG will have scattered convection. BKN CU will diminish overnight with debris clouds lingering. The CU deck will develop again by mid/late morning with showers initiating by the early afternoon. West winds through the period. //ATL Confidence...18Z Update... Low to Moderate on timing and location of the convection. Moderate to High on all other elements. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 72 90 71 89 / 50 60 50 50 Atlanta 72 88 72 87 / 50 70 60 60 Blairsville 65 82 65 82 / 60 60 50 60 Cartersville 71 88 69 86 / 60 70 60 60 Columbus 73 92 74 90 / 30 50 50 60 Gainesville 71 88 71 86 / 50 60 50 60 Macon 73 91 73 91 / 30 50 40 50 Rome 71 88 70 86 / 60 60 60 60 Peachtree City 72 89 71 88 / 40 60 60 60 Vidalia 75 93 74 92 / 30 40 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....Reaves AVIATION...26
Hazardous weather outlook, Aug 8, 11:47 AM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1147 AM EDT Wed Aug 8 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1147 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected this afternoon and evening. Thunderstorms should develop after noon, especially over north Georgia and increase in coverage as they move south during the afternoon and evening. Some storms could be strong to severe with damaging winds, frequent lightning, large hail up to 1 inch in diameter and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered showers and thunderstorms are expected each day, mainly during the afternoon and evening. Widespread severe weather is not anticipated, however, some storms could produce strong winds, frequent lightning and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 8, 12:41 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1241 PM EDT WED AUG 8 2018
GAZ006-007-081715-
Gilmer GA-Fannin GA-
1241 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER AND FANNIN
COUNTIES UNTIL 115 PM EDT...
At 1240 PM EDT...a strong thunderstorm was over Cherry Log, or near
Blue Ridge...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Cherry Log and Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3478 8449 3487 8449 3492 8421 3475 8421
TIME...MOT...LOC 1640Z 269DEG 12KT 3482 8441
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 8, 12:57 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1257 PM EDT WED AUG 8 2018
GAZ009-081715-
Towns GA-
1257 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNS COUNTY UNTIL
115 PM EDT...
At 1256 PM EDT...a strong thunderstorm was over Titus, or near
Hiawassee...moving east at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Tate City, Macedonia, Plum Orchard Gap Shelter, Titus and Mountain
Scene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
3490 8363 3488 8366 3485 8366 3485 8373
3495 8374 3499 8359 3499 8355
TIME...MOT...LOC 1656Z 257DEG 21KT 3491 8364
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 8, 2:59 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
259 PM EDT WED AUG 8 2018
GAZ001>005-011-012-019-081930-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-Floyd GA-
259 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...DADE...MURRAY AND
NORTHEASTERN FLOYD COUNTIES UNTIL 330 PM EDT...
At 258 PM EDT...a line of strong thunderstorms was along a line
extending from Fairview to near Sulpher Springs...and moving
northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Trenton, Fort Oglethorpe, Chickamauga, Trion, Varnell, Lookout
Mountain, Eton, Tunnel Hill, Cohutta, Resaca, Menlo, Center Post,
Crandall and Subligna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8462 3495 8462 3449 8487 3447 8550
3477 8556 3498 8544
TIME...MOT...LOC 1858Z 246DEG 40KT 3494 8531 3464 8553
WIND...40MPHSpecial weather statement, Aug 8, 3:33 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT WED AUG 8 2018
GAZ002>006-011-012-019-082000-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-
Floyd GA-Fannin GA-
333 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHWESTERN GORDON...MURRAY...FLOYD AND
NORTHWESTERN FANNIN COUNTIES UNTIL 400 PM EDT...
At 333 PM EDT...a line of strong thunderstorms was along a line
extending from near Gap Springs to near Center Post...and moving
northeast at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Dalton, Calhoun, Lafayette, Summerville, Chatsworth, Ringgold,
Fort Oglethorpe, Chickamauga, Trion, Varnell, Eton, Tunnel Hill,
Cohutta, Resaca, Lyerly, Menlo, Center Post, Crandall and Subligna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8435 3485 8452 3485 8461 3482 8458
3476 8464 3414 8543 3460 8553 3499 8522
TIME...MOT...LOC 1933Z 242DEG 25KT 3498 8483 3458 8543
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:16 PM EDT | Special Weather Statement | FFC | Walker | 29 min |
| Aug 8, 12:41 PM EDT | Special Weather Statement | FFC | Fannin | 34 min |
| Aug 8, 12:57 PM EDT | Special Weather Statement | FFC | Towns | 18 min |
| Aug 8, 2:59 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Gordon, Murray, Walker, Whitfield | 31 min |
| Aug 8, 3:33 PM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Murray, Walker, Whitfield | 27 min |
| Aug 8, 3:39 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Murray, Whitfield | 36 min |
| Aug 8, 3:43 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Walker | 32 min |
| Aug 8, 4:16 PM EDT | Special Weather Statement | FFC | Gordon | 29 min |
| Aug 8, 4:33 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Union | 27 min |
| Aug 8, 4:50 PM EDT | Special Weather Statement | FFC | Floyd, Gordon | 40 min |
| Aug 8, 5:00 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Pickens, Towns, Union | 30 min |
| Aug 8, 5:31 PM EDT | Special Weather Statement | FFC | Bartow, Floyd, Gordon, Pickens, Polk | 29 min |
| Aug 8, 5:52 PM EDT | Special Weather Statement | FFC | Forsyth, Hall, Jackson | 23 min |
| Aug 8, 6:17 PM EDT | Special Weather Statement | FFC | Banks, Forsyth, Hall, Jackson | 28 min |
| Aug 8, 6:48 PM EDT | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Hall, Jackson, Madison | 27 min |
| Aug 8, 6:56 PM EDT | Special Weather Statement | FFC | Carroll, Cobb, Douglas, Fulton, Haralson, Paulding | 34 min |
| Aug 8, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Peach | 24 min |
| Aug 8, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Clarke, Jackson, Madison, Oconee | 24 min |
| Aug 8, 7:36 PM EDT | Special Weather Statement | FFC | Carroll, Douglas | 24 min |
| Aug 8, 7:43 PM EDT | Special Weather Statement | FFC | Crawford | 32 min |
| Aug 8, 7:50 PM EDT | Special Weather Statement | FFC | Twiggs | 25 min |
| Aug 8, 7:53 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Peach | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.